Studies show there is an association between the ingestion of products containing aspirin in children who have a viral illness and Reye syndrome. As a result, the Centers for Disease Control and Prevention (CDC) and the American Academy of Pediatrics (AAP) have released warnings about the relationship between aspirin and Reye syndrome. Parents should not give aspirin to children unless instructed by your child's physician.
What are the symptoms of Reye syndrome?
The following are the most common symptoms of Reye syndrome. However, each child may experience symptoms differently. Your child may have had a viral illness, such as a respiratory infection, chickenpox, or diarrhea before experiencing symptoms of Reye syndrome. Symptoms may include:
- a full or bulging fontanelle (a soft spot on the top of the head in infants)
- sleepiness or lethargy
- sudden and prolonged vomiting
- combative behavior
- rapid breathing and heart rate
- increased intracranial pressure
- increased irritability
- high-pitched cry
Prevention of Reye syndrome
Parents should read medication labels carefully and avoid giving children products containing aspirin during times of illness. Consult your child's physician for questions regarding medications and dosage.